Advertisement

Stochastic Hydrology and Hydraulics

, Volume 11, Issue 1, pp 17–31 | Cite as

A bivariate meta-Gaussian density for use in hydrology

  • K. S. Kelly
  • R. Krzysztofowicz
Originals

Abstract

Convenient bivariate densities found in the literature are often unsuitable for modeling hydrologic variates. They either constrain the range of association between variates, or fix the form of the marginal distributions. The bivariate meta-Gaussian density is constructed by embedding the normal quantile transform of each variate into the Gaussian law. The density can represent a full range of association between variates and admits arbitrarily specified marginal distributions. Modeling and estimation can be decomposed into i) independent analyses of the marginal distributions, and ii) investigation of the dependence structure. Both statistical and judgmental estimation procedures are possible. Some comparisons to recent applications of bivariate densities in the hydrologic literature motivate and illustrate the model.

Key words

Bivariate density meta-Gaussian density normal quantile transform likelihood ratio dependence correlation coefficient 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Abramowitz, M.; Stegun, I.A. (eds) 1972: Handbook of Mathematical Functions. New York: Dover PublicationsGoogle Scholar
  2. Aitchison, J. 1986: The Statistical Analysis of Compositional Data. New York: Chapman and HallGoogle Scholar
  3. Barlow, R.E.: Proschan, F. 1975: Statistical Theory of Reliability and Life Testing: Probability Models. New York: Holt, Rinehart and WinstonGoogle Scholar
  4. Choulakian, V.; El-Jabi, N.; Moussi, J. 1990: On the distribution of flood volume in partial duration series analysis of flood phenomena. Stochastic Hydrology and Hydraulics 4, 217–226CrossRefGoogle Scholar
  5. Dall'Aglio, G.; Kotz, S.; Salinetti, G. (Eds) 1991: Advances in Probability Distributions with Given Marginals. Dordrecht, The Netherlands: Kluwer Academic PublishersGoogle Scholar
  6. Ekanayake, S.T.; Cruise, J.F. 1993: Comparisons of Weibull- and exponential-based partial duration stochastic flood models. Stochastic Hydrology and Hydraulics 7, 283–297CrossRefGoogle Scholar
  7. Farlie, D.J.G. 1960: The performance of some correlation coefficients for a general bivariate distribution. Biometrika 47(3), 307–323CrossRefGoogle Scholar
  8. Genest, C. 1987: Frank's family of bivariate distributions. Biometrika 74(3), 549–555CrossRefGoogle Scholar
  9. Genest, C.; MacKay, J. 1986: The joy of copulas: bivariate distributions with uniform marginals. The American Statistician 40, 280–283CrossRefGoogle Scholar
  10. Gibbons, J.D.; Chakraborti, S. 1992: Nonparametric Statistical Inference. New York: Marcel DekkerGoogle Scholar
  11. Hosking, J.R.M.; Wallis, J.R. 1988: The effect of intersite dependence on regional flood frequency analysis. Water Resources Research 24(4), 588–600Google Scholar
  12. Jouini, M.N.; Clemen, R.T. 1996: Copula models for aggregating expert opinions. Operations Research 44(3), 444–457CrossRefGoogle Scholar
  13. Kibble, W. F. 1941: A two-variate gamma-type distribution. Sankhya 5, 137–150Google Scholar
  14. Kruskal, W.H. 1958: Ordinal measures of association. Journal of the American Statistical Association 53(284), 814–861CrossRefGoogle Scholar
  15. Krzysztofowicz, R.; Reese, S. 1993: Stochastic bifurcation processes and distributions of fractions. J. Amer. Stat. Assoc. 88(421), 345–354CrossRefGoogle Scholar
  16. Krzysztofowicz, R.; Kelly, K.S. 1995: A meta-Gaussian distribution with specified marginals. Working paper, University of Virginia, Thornton Hall, Charlottesville, Virginia, 22903Google Scholar
  17. Lehmann, E.L. 1966: Some concepts of dependence. Annals of Mathematical Statistics 37, 1137–1153Google Scholar
  18. Long, D.; Krzysztofowicz, R. 1992: Farlie-Gumbel-Morgenstern bivariate densities: Are they applicable in hydrology? Stochastic Hydrology and Hydraulics 6, 47–54CrossRefGoogle Scholar
  19. Long, D.; Krzysztofowicz, R. 1995: A family of bivariate densities constructed from marginals. Journal of the American Statistical Association 90(430), 739–746CrossRefGoogle Scholar
  20. Marshall, A.W.; Olkin, I. 1967: A multivariate exponential distribution. Journal of the American Statistical Association 62(317), 30–44CrossRefGoogle Scholar
  21. Moran, P.A.P. 1969: Statistical inference with bivariate distributions. Biometrika 56(3), 627–634CrossRefGoogle Scholar
  22. Moran, P.A.P. 1970: Simulation and evaluation of complex water systems operations. Water Resour. Res. 6(6), 1737–1742Google Scholar
  23. Owen, D.B. 1956: Tables for computing bivariate normal probabilities. Annals of Mathematical Statistics 27, 1075–1090Google Scholar
  24. Rosbjerg, D. 1987: On the annual maximum distribution in dependent partial duration series. Stochastic Hydrology and Hydraulics 1, 3–16CrossRefGoogle Scholar
  25. Schucany, W.R.; Parr, W.C.; Boyer, J.E. 1978: Correlation structure in Farlie-Gumbel-Morgenstern distributions. Biometrika 65(3), 650–653CrossRefGoogle Scholar
  26. Singh, K.; Singh, V.P. 1991: Derivation of bivariate probability density functions with exponential marginals. Stochastic Hydrology and Hydraulics 5, 55–68CrossRefGoogle Scholar
  27. Warren, D. 1992: A multivariate gamma distribution arising from a Markov model. Stochastic Hydrology and Hydraulics 6, 183–190CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 1997

Authors and Affiliations

  • K. S. Kelly
    • 1
  • R. Krzysztofowicz
    • 1
  1. 1.Department of Systems EngineeringUniversity of VirginiaCharlottesvilleUSA

Personalised recommendations